[Skip to Content]
[Skip to Content Landing]
Article
July 7, 1989

Effects of Cyclosporine Therapy on Plasma Lipoprotein Levels

Author Affiliations

From the Sections of Atherosclerosis (Drs Ballantyne, Patsch, and Gotto) and Cardiology (Drs Ballantyne, Podet, and Young), Department of Medicine, and the Department of Neurology (Dr Harati and Ms Appel), Baylor College of Medicine, Houston, Tex; and The Multi Organ Transplant Center, The Methodist Hospital, Houston, Tex (Dr Young).

From the Sections of Atherosclerosis (Drs Ballantyne, Patsch, and Gotto) and Cardiology (Drs Ballantyne, Podet, and Young), Department of Medicine, and the Department of Neurology (Dr Harati and Ms Appel), Baylor College of Medicine, Houston, Tex; and The Multi Organ Transplant Center, The Methodist Hospital, Houston, Tex (Dr Young).

JAMA. 1989;262(1):53-56. doi:10.1001/jama.1989.03430010065032
Abstract

Accelerated atherosclerosis is a leading cause of death in long-term survivors of heart and renal transplantation and may be exacerbated by the frequent occurrence of posttransplant hyperlipidemia. Attempts to define the mechanism for hyperlipidemia in transplant recipients are confounded by dramatic changes in metabolism and nutritional status after transplantation, as well as by treatment with multiple immunosuppressive and antihypertensive drugs. To avoid these pitfalls and to determine if cyclosporine alone adversely affects lipid levels, we measured lipoprotein levels in a prospective, double-blind, randomized, placebo-controlled trial of cyclosporine in 36 men with amyotrophic lateral sclerosis. Plasma total cholesterol, triglyceride, high-density lipoprotein cholesterol, and apolipoprotein B levels were measured at baseline, 2 weeks, 1 month, and 2 months. Significant increases of 21% in total cholesterol, 31% in low-density lipoprotein cholesterol, and 12% in apolipoprotein B levels occurred only in the cyclosporine group. Cyclosporine therapy alone adversely affects plasma lipoprotein levels by increasing total cholesterol levels, primarily due to an increase in low-density lipoprotein cholesterol level.

(JAMA. 1989;262:53-56)

×